Alabama, 2005Hail in Alabama, March 31, 2005
March 31, 2005 · NWS BMX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 30, 3:30 PM CST, 12 hours 12 minutes earlier.
Area forecast discussion, Mar 30, 3:30 PM CST, 12 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CST WED MAR 30 2005
.DISCUSSION...
SHORT WAVE TROUGH OVER THE MIDWEST STATES WILL LIFT NORTHEAST AND
PUSH A WEAK FRONTAL BOUNDARY INTO NORTHWEST ALABAMA. SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP AHEAD OF THE FRONT
LATE TONIGHT OVER WEST ALABAMA AND SPREAD EASTWARD. VORT MAX WILL
PASS OVER ALABAMA ON THURSDAY AND PUSH SHOWERS AND THUNDERSTORMS
INTO GEORGIA THURSDAY AFTERNOON. SHOULD BE A BREAK IN THE
PRECIPITATION THURSDAY EVENING AS SURFACE LOW DEEPENS TO THE WEST
OF ALABAMA. CONVECTION WILL SPREAD BACK INTO ALABAMA LATE
THURSDAY NIGHT AS SURFACE LOW TRACKS NORTHEASTWARD ACROSS THE
AREA. UPPER TROUGH WILL PASS EAST OF THE AREA FRIDAY NIGHT, AND
COOLER AND DRIER CONDITIONS WILL RETURN IN TIME FOR THE WEEKEND.
.SHORT TERM...(TONIGHT THROUGH SATURDAY)
LOW LEVEL MOISTURE IS INCREASING RAPIDLY OVER THE AREA WITH
DEWPOINTS CLIMBING INTO THE LOWER 60S IN SOUTHWEST ALABAMA.
JACKSON 18Z UPPER AIR SOUNDING SHOWS A STRONG CAP AT 850MB WHICH
IS SUPPRESSING CONVECTIVE ACTIVITY. STORM PREDICTION CENTER IS
FORECASTING CAP TO ERODE LATER TONIGHT WITH STRONG TO SEVERE
THUNDERSTORMS DEVELOPING OVER NORTHERN MISSISSIPPI AND SPREADING
INTO WESTERN ALABAMA AFTER MIDNIGHT. FORECAST SOUNDINGS FROM THE
ETA SHOW CAPE VALUES APPROACHING 1000 J/KG BY 12Z THURSDAY. WIND
PROFILES ALSO INDICATE SHEAR WILL BE SUFFICIENT FOR ISOLATED
SUPERCELLS. SHORT WAVE TROUGH WILL PASS EAST OF THE AREA ON
THURSDAY AFTERNOON, AND CONVECTION SHOULD DECREASE AS THE
AFTERNOON PROGRESSES. PW VALUES WILL DECREASE THURSDAY AFTERNOON
AND EVENING AS DRY AIR ADVECTS INTO THE MID LEVELS. THE AIRMASS
WILL LIKELY BE CAPPED THROUGH THURSDAY EVENING UNTIL DEEPER
MOISTURE MOVES BACK INTO THE AREA AS MAIN UPPER TROUGH APPROACHES
FROM THE WEST. DEEPENING SURFACE LOW WILL PROVIDE FAVORABLE
CONDITIONS FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE CWA LATE
THURSDAY NIGHT THROUGH EARLY AFTERNOON FRIDAY. PW VALUES APPROACH
1.5 INCHES EARLY FRIDAY MORNING, AND THERE WILL BE A THREAT OF
HEAVY RAINFALL AND FLASH FLOODING. SURFACE LOW AND ASSOCIATED
FRONT WILL EXIT ALABAMA FRIDAY AFTERNOON AND BRING AN END TO THE
CONVECTION. GIVEN STRENGTH OF UPPER TROUGH, THERE WILL LIKELY BE
SOME WRAP-AROUND MOISTURE ACROSS NORTH ALABAMA FRIDAY EVENING.
CLOUDS WILL BEGIN TO DECREASE ACROSS THE AREA FROM THE SOUTHWEST
STARTING LATE FRIDAY NIGHT WITH CLEARING SKIES ACROSS THE
REMAINDER OF THE AREA SATURDAY MORNING.
.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
SURFACE HIGH WILL BUILD INTO THE AREA ON SUNDAY WITH SEASONAL
TEMPERATURES EXPECTED. SURFACE RIDGE WILL MOVE EASTWARD, AND
SOUTHERLY FLOW WILL RETURN MONDAY AND TUESDAY. THE NEXT SYSTEM IS
EXPECTED TO APPROACH ALABAMA ON WEDNESDAY. SYSTEM LOOKS STRONG
ENOUGH TO PRODUCE THUNDERSTORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 60 74 61 69 / 60 50 50 70
ANNISTON 60 74 61 70 / 60 60 50 80
BIRMINGHAM 63 74 63 69 / 60 50 70 60
TUSCALOOSA 63 75 64 70 / 60 50 70 60
CALERA 63 75 64 71 / 60 50 70 70
AUBURN 60 77 61 74 / 50 70 50 80
MONTGOMERY 63 77 64 76 / 60 60 50 80
TROY 60 77 64 77 / 40 70 50 80
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
58/92
In the hours before
Local storm report, Mar 31, 3:22 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 AM CST THU MAR 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM FLASH FLOOD TUSKEGEE 32.44N 85.71W
03/31/2005 MACON AL EMERGENCY MNGR
FLOODING REPORTED IN THE TUSKEGEE AREA. PENNY SIZE HAIL
ALSO REPORTED.
1218 AM FLASH FLOOD TUSKEGEE 32.44N 85.71W
03/31/2005 MACON AL AMATEUR RADIO
FLOODING REPORTED IN THE TUSKEGEE AREA. PEA SIZE HAIL
ALSO REPORTED.
&&
JBWLocal storm report, Mar 31, 3:22 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 AM CST THU MAR 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM FLASH FLOOD TUSKEGEE 32.44N 85.71W
03/31/2005 MACON AL EMERGENCY MNGR
FLOODING REPORTED IN THE TUSKEGEE AREA. PENNY SIZE HAIL
ALSO REPORTED.
&&
JBWLocal storm report, Mar 31, 3:28 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 AM CST THU MAR 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND DMG 15 NW TUSKEGEE 32.59N 85.89W
03/31/2005 ELMORE AL AMATEUR RADIO
TREES AND POWER LINES DOWN ON COUNTY ROAD 36 NEAR
FRANKLIN
&&
JBWLocal storm report, Mar 31, 3:28 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR EVENT TIME
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 AM CST THU MAR 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND DMG 15 NW TUSKEGEE 32.59N 85.89W
03/31/2005 ELMORE AL AMATEUR RADIO
TREES AND POWER LINES DOWN ON COUNTY ROAD 36 NEAR
FRANKLIN
&&
JBWLocal storm report, Mar 31, 3:28 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY REFERENCE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 AM CST THU MAR 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND DMG 15 NW TUSKEGEE 32.59N 85.89W
03/31/2005 MACON AL AMATEUR RADIO
TREES AND POWER LINES DOWN ON COUNTY ROAD 36 NEAR
FRANKLIN
&&
JBWSpecial weather statement, Mar 31, 3:40 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 AM CST THU MAR 31 2005
ALZ025-311045-
SHELBY-
340 AM CST THU MAR 31 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 445 AM
CST...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 337 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES WEST OF MONTEVALLO...MOVING NORTHEAST AT 45
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MONTEVALLO...
CALERA...ALABASTER...PELHAM...HELENA...OAK MOUNTAIN STATE PARK...
INVERNESS AND COLUMBIANA THROUGH 445 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Hail, Marengo
- When
- March 31, 3:42 AM CST
- Where
- Marengo County, 7 mi NW of Sweet Water
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.167, -87.950
Penny size hail was reported in the Half Acre Community. The hail may have been larger but fell in rural western Marengo County.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Alabama, March 31, 20051 death · 1 event
- Flash Flooding and Hail in Georgia, March 31, 2005$1.1 million · 1.75 in hail · 23 events
- Damaging Wind in Texas, March 31, 20053 injured · $700,000 · 70 kt wind · 1 event
- Strong Wind in Alabama, March 31, 20053 injured · $40,000 · 1 event
- Flash Flood in Alabama, March 31, 2005$80,000 · 1 event
- Flash Flooding in Florida, March 31, 2005$75,000 · 2 events
- Hail in Mississippi, March 31, 2005$45,000 · 1.75 in hail · 9 events
- Lightning Strike in Alabama, March 31, 2005$65,000 · 1 event
- Damaging Wind and Strong Wind in Indiana, March 31, 2005$60,000 · 54 kt wind · 2 events
- High Wind in California, March 31, 2005$50,000 · 54 kt wind · 3 events
- Flash Flood in Florida, March 31, 2005$40,000 · 1 event
- Hail and Damaging Wind in Georgia, March 31, 2005$25,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445464.